Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS Los Angeles, CA

February 23, 2005San Luis Obispo County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Feb 23, 2005, 2:45 PM PST for San Luis Obispo County, California. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 2:45 PM PST (22:45 UTC)
Expired
Feb 23, 2005, 3:55 PM PST
In force
70 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County San Luis Obispo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 232251
SVRLOX
CAC079-232345-
/O.NEW.KLOX.SV.W.0009.050223T2245Z-050223T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
245 PM PST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST SAN LUIS OBISPO COUNTY IN SOUTHWEST CALIFORNIA
  INCLUDING THE CITY OF SHANDON

* UNTIL 345 PM PST

* AT 240 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
  STORM WAS LOCATED AROUND 10 MILES NORTH OF SHANDON AND WAS MOVING
  SOUTH-SOUTHEAST AT AROUND 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHOLAME BY 300 PM PST
  HIGHWAY 46 NEAR SHANDON BY 315 PM PST

LAT...LON 3583 12032 3576 12053 3543 12041 3553 12011

$$

GOMBERG
2 follow-up statements
000 
WWUS56 KLOX 232314
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
311 PM PST WED FEB 23 2005

CAC079-232345-
/O.CON.KLOX.SV.W.0009.000000T0000Z-050223T2345Z/
SAN LUIS OBISPO CA-
311 PM PST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM PST FOR NORTH
   CENTRAL SAN LUIS OBISPO COUNTY...

AT 306 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND BRIEF GUSTY WINDS . THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF 
SHANDON...JUST OVER HIGHWAY 46...MOVING SOUTHEAST AT 10 MPH.

LAT...LON 3583 12032 3576 12053 3543 12041 3553 12011

$$

RAT/GOMBERG
000 
WWUS56 KLOX 232355 RRA
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
343 PM PST WED FEB 23 2005

CAC079-232353-
/O.EXP.KLOX.SV.W.0009.000000T0000Z-050223T2345Z/
SAN LUIS OBISPO CA-
343 PM PST WED FEB 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN LUIS 
   OBISPO COUNTY WILL BE ALLOWED TO EXPIRE AT 345 PM PST...

AT 340 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
SEVERE THUNDERSTORM OVER NORTH CENTRAL SAN LUIS OBISPO COUNTY
HAD DECREASED IN INTENSITY. THEREFORE THE SEVERE THUNDERSTORM 
WARNING WILL BE ALLOWED TO EXPIRE AT 345 PM PST.

ALTHOUGH THIS THUNDERSTORM HAS DISSIPATED...CONDITIONS REMAIN 
FAVORABLE FOR FURTHER THUNDERSTORM DEVELOPMENT THROUGH THE 
AFTERNOON. 

LAT...LON 3583 12032 3576 12053 3543 12041 3553 12011

$$

RAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 1:35 PM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 23, 1:35 PM PST, 1 hour 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
135 PM PST WED FEB 23 2005

.SHORT TERM...WRAP AROUND SHOWERS CONTINUE THIS AFTERNOON, MAINLY IN
THE ANTELOPE VALLEY AND ADJACENT MOUNTAIN RANGES. WILL EXTEND THE
WINTER STORM WARNING UNTIL MIDNIGHT AS ITS TAKING A LITTLE LONGER
TO GET THAT UPPER LOW OUT OF HERE THAN ANTICIPATED. SHOWERS AND EVEN
SOME THUNDERSTORMS HAVE ALSO DEVELOPED NORTH OF PASO ROBLES. WITH
THE NORTHERLY FLOW AROUND THE BACK SIDE OF THE UPPER LOW SOME OF
THESE SHOWERS MAY MOVE INTO SLO COUNTY LATER THIS AFTERNOON.

OTHERWISE, THE WEATHER IS QUIETING DOWN WITH GENERALLY NICE DAYS
EXPECTED THURSDAY THROUGH SATURDAY. STILL ENOUGH MOISTURE AROUND TO
GO WITH PARTLY CLOUDY SKIES, BUT WE SHOULD SEE AFTERNOON TEMPS
SLIGHTLY WARMER EACH DAY.

.LONG TERM...A WEATHER SYSTEM WILL APPROACH THE WEST COAST LATE
SATURDAY. IT WILL INTITIALLY BE BUMPING INTO A RIDGE OF HIGH
PRESSURE OVER CENTRAL CALIFORNIA, SLOWING IT DOWN AND WEAKENING IT.
HOWEVER, SOME WARM FRONTAL RAIN IS POSSIBLE AS EARLY AS LATE
SATURDAY NIGHT AND SUNDAY ALONG THE CENTRAL COAST. AS THE HIGH
PRESSURE WEAKENS FURTHER, THE FRONT WILL VERY SLOWLY MOVE THROUGH
THE FORECAST AREA MONDAY AND TUESDAY. TIMING IS STILL A QUESTION
MARK BECAUSE OF ITS SLOW MOVEMENT SO WILL GO WITH JUST A CHANCE OF
SHOWERS FOR NOW, HOWEVER CONFIDENCE IS PRETTY HIGH THAT IT WILL RAIN
EVERYWHERE IN OUR CWA SOMETIME BETWEEN SUNDAY AND TUESDAY. ALTHOUGH
THE SYSTEM ITSELF ISNT ALL THAT STRONG, THE SLOW MOVEMENT WILL
LIKELY CAUSE PROBLEMS FOR OUR ALREADY SATURATED GROUND. 12Z GFS NOW
HAS THE UPPER LEVEL LOW ASSOCIATED WITH THIS SYSTEM MOVING RIGHT
OVERHEAD WEDNESDAY MORNING WITH H5 TEMPS AT -28 SO PERHAPS ANOTHER
ROUND OF CONVECTIVE WEATHER IS ON TAP FOR WEDNESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

WOFFORD
Hazardous weather outlook, Feb 23, 6:00 AM PST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED FEB 23 2005

CAZ034>041-044>047-051>054-059-087-088-241400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THE UPPER LEVEL STORM SYSTEM THAT INUNDATED PORTIONS OF CALIFORNIA
WITH FLOODING RAINS ALONG THE COASTS AND SNOW MEASURED IN FEET IN
THE MOUNTAINS...IS CURRENTLY LOCATED IN THE CALIFORNIA BIGHT JUST A
FEW MILES SOUTH OF CATALINA ISLAND. AS THE STORM EXITS THE REGION...
HOWEVER...HEAVY RAINS ARE STILL OCCURRING OVER ORANGE COUNTY AND MAY
WRAP AROUND INTO LOS ANGELES AND EVEN VENTURA COUNTY AS THE MORNING
PROGRESSES. IT IS THIS THREAT FOR ADDITIONAL LOCAL DOWNPOURS THAT
HAS RESULTED IN THE FLOOD WATCH BEING EXTENDED UNTIL 9 AM THIS
MORNING FOR ALL OF VENTURA AND LOS ANGELES COUNTIES.

SIGNIFICANTLY...WRAP AROUND SHOWERS ARE WIDESPREAD OVER THE ANTELOPE
VALLEY THIS MORNING...WHERE A FLOOD ADVISORY IS CURRENTLY IN EFFECT.
IN ADDITION...THIS WRAP AROUND MOISTURE WILL BE THE SOURCE FOR
ADDITIONAL SNOW OVER THE NORTH SLOPES OF THE MOUNTAINS...PERHAPS
PRODUCING ANOTHER FOOT OR SO OF ADDITIONAL ACCUMULATION. THUS...THE
WINTER STORM WARNING WILL NOW RUN UNTIL 6 PM THIS EVENING.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY ARE EXPECTED TO BE MOSTLY DRY...AND SATURDAY
LOOKS LIKE THE BEST DAY OF THE NEXT SEVEN. HOWEVER...LONG RANGE
MODELS AGREE THAT YET ANOTHER PACIFIC STORM WILL APPROACH THE
CENTRAL COAST OF CALIFORNIA SUNDAY AND MONDAY...THEN MOVE THROUGH
SOUTHERN CALIFORNIA TUESDAY AND WEDNESDAY. THE TRACK OF THIS STORM
LOOKS SIMILAR TO TODAYS STORM THAT IS CURRENTLY EXITING THE REGION.
THEREFORE...LOOK FOR A CHANCE FOR SHOWERS AS EARLY AS SUNDAY ALONG
THE CENTRAL COAST...OVERSPREADING THE ENTIRE REGION MONDAY AND
TUESDAY. THE FACT THAT MODELS AGREE ON THE SOLUTION TENDS TO
INCREASE OUR CONFIDENCE IN THE EXTENDED FORECAST. NOTHING IS CERTAIN
THIS FAR OUT...BUT IT SURE LOOKS LIKE WE WILL BE DEALING WITH
ANOTHER VERY WET SYSTEM THE EARLY HALF OF NEXT WEEK. RIGHT NOW THE
LOS ANGELES METROPOLITAN AREA IS EXPERIENCING ITS WETTEST SEASON IN
115 YEARS. EACH STORM BRINGS US CLOSER TO HAVING THE WETTEST SEASON
EVER. ALL THAT IS NEEDED IS A BIT OVER 4 INCHES OF RAIN TO MAKE THIS
THE WETTEST WINTER SEASON EVER RECORDED IN LOS ANGELES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:17 PM PSTSevere Thunderstorm WarningLOXSan Luis Obispo58 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.